Affordable Access

Publisher Website

Short- and long-term outcomes of 34 patients with drug-induced hypersensitivity syndrome in a single institution

Journal of the American Academy of Dermatology
DOI: 10.1016/j.jaad.2012.10.017
  • Complication
  • Corticosteroid
  • Drug-Induced Hypersensitivity Syndrome
  • Drug Reaction
  • Drug Reaction With Eosinophilia And Systemic Symptoms
  • Herpesvirus
  • Outcome
  • Treatment
  • Viral Reactivation
  • Medicine


Background Drug-induced hypersensitivity syndrome (DIHS)/drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe systemic hypersensitivity reaction caused by specific drugs, in which herpesvirus reactivations and organ dysfunction occur during the course of the disease. Although recent reports have documented the development of autoimmune disease after complete resolution of DIHS/DRESS, relatively little is known about long-term outcomes after complete resolution of the disease. Objective The aim of this study was to retrospectively analyze complications and sequelae in the early and late phases of DIHS/DRESS according to treatment. Methods In all, 34 patients were classified into 2 groups: 14 patients with oral corticosteroid treatment; and 20 with noncorticosteroid treatment. The disease time course was divided into 2 periods: the first 6 months after onset of the drug reaction (early phase); and the period thereafter (late phase). Investigations to detect the presence of viral/bacterial infectious diseases, organ dysfunction, and autoantibodies were performed in both early and late phases. Results Herpesvirus infections and pneumonia were detected in 6 and 2 patients, respectively, in the corticosteroid treatment group in the early phase. In the noncorticosteroid treatment group, 2 patients developed autoimmune diseases, namely lupus erythematosus and autoimmune thyroiditis. Autoantibodies were detected in 44.4% of patients examined in the late phase of the disease. Limitations This study only evaluated a small number of autoantibodies. Conclusion The need for anti-inflammatory effects from systemic corticosteroids should be balanced with the risk of infectious diseases and the benefits of preventing the appearance of later autoimmune conditions in patients with DIHS/DRESS.

There are no comments yet on this publication. Be the first to share your thoughts.